Texas, 2013

Drought in Texas, June 1 to 30, 2013

June 1 to 30, 2013 · NWS AMA · 20 events in 19 counties and zones

Multiple widespread precipitation events during the month of June provided some short term relief across the Texas Panhandle. S.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$317 million
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Multiple widespread precipitation events during the month of June provided some short term relief across the Texas Panhandle. Drought conditions for the majority of the Texas Panhandle showed a one category improvement according to the U.S. Drought Monitor. Exceptional (D4) drought persists across the northwestern Texas Panhandle with Extreme (D3) drought affecting the majority of the remainder or the Panhandle. Severe (D2) drought affects Gray County and portions of other counties across the eastern Texas Panhandle. | |Even though June brought multiple widespread precipitation events, all of the climatic sites across the Texas Panhandle fell short of reaching average precipitation totals for the month. Amarillo recorded 2.80 inches of precipitation for June (0.36 below normal), Dalhart recorded 0.63 inches of precipitation (1.67 inches below normal), and Borger recorded 2.17 inches of precipitation (1.00 inches below normal). Temperatures across the Texas Panhandle for the month ranged from 3 to 6 degrees above normal which continues one of the hottest and driest multi-year periods out of the last 119 years of records.

Countywide burn bans remain in effect for all of the Texas Panhandle except for Hansford, Hutchinson, Hemphill, Oldham, Carson, Gray, Deaf Smith, Donley, and Collingsworth. |The widespread precipitation has provided short-term improvement in upper zone soils however, this precipitation has had little to no impact on deep soil moisture. The limited deep soil moisture impacted farmers as summer crops have entered peak water demand and require additional supplemental watering without the deeper moisture to tap into. Ranchers have been forced to thin herds once again due to poor foliage growth and the burden of supplemental feeding as observed by the Texas Crop and Weather Report. The Palmer Drought Severity Index for the month of June remained steady state with the Texas High Plains persisting in the Extreme Drought rating.

Reservoirs and stream flows across the Panhandles have remained at below normal levels. The reservoirs of Palo Duro and Greenbelt Lake are both below 14 percent capacity with Lake Meredith at zero percent capacity. Water watches for several public water systems persisted through June while voluntary to mandatory mild water restrictions have been enacted.

Economic losses due to the drought through June were estimated near $5 million (D2)/$15 million (D3)/$25 million (D4) a county, and were predominately the result for poor growth of corn and cotton, heavy supplemental watering, reduction of cattle herd sizes, and supplemental feed for cattle in pastures and rangeland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 31, 10:48 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, May 31, 10:48 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1148 PM CDT FRI MAY 31 2013

.AVIATION...
06Z TAFS...COLD FRONT JUST BLASTED THROUGH KAMA AND WILL CONTINUE TO
QUICKLY PUSH SOUTH. AVIATION WEATHER WARNING IN EFFECT FOR KAMA
THROUGH 06Z FOR A FEW WIND GUSTS OVER 40 KTS. NORTH WINDS WILL
DISSIPATE TO AROUND 15 KTS WITH GUSTS OVER 20 KTS OVERNIGHT BEHIND
THE FRONT...BEFORE EVENTUALLY DIMINISHING TO AOB 12 KTS BY MID-
AFTERNOON AT KAMA AND KDHT AND BY EARLY EVENING AND KGUY. MAY SEE A
PERIOD MID TO LATE SATURDAY MORNING WHEN WINDS PICK BACK UP CLOSER
TO THE 20 KT SUSTAINED RANGE. VFR CONDITIONS ARE EXPECTED THROUGH
THE TAF PERIOD.

KB

&&

.PREV DISCUSSION... /ISSUED 321 PM CDT FRI MAY 31 2013/

DISCUSSION...
QUITE A PLEASANT FEW DAYS ON TAP FOR THE REGION...BEFORE A MORE
ACTIVE PATTERN LOOKS TO DEVELOP FOR NEXT WEEK.

TONIGHT THROUGH SUNDAY...
COLD FRONT CURRENTLY IN SOUTHERN KS AND CO SHOULD PUSH SOUTH THROUGH
THE PANHANDLES BY MIDNIGHT TONIGHT. IN ITS WAKE...EXPECT CLOSE TO IF
NOT A BIT BELOW NORMAL.

SUNDAY NIGHT...STILL RELATIVELY HIGH CONFIDENCE THAT A WARM MOIST
AIR MASS WILL ADVECT INTO THE PANHANDLES...SETTING THE STAGE FOR THE
FIRST OF A FEW PRECIP CHANCES NEXT WEEK. STILL THINK THE CONVECTIVE
MODE WILL BE WEAK WARM AIR ADVECTION SHOWERS WITH ISOLATED
THUNDERSTORMS.

MONDAY THROUGH TUESDAY...
THE PICTURE BEGINS TO BE A BIT MORE MUDDLED THROUGH THIS PERIOD. AS
THE UPPER LEVEL LOW MOVES ACROSS THE NORTHERN TIER OF THE U.S...A
LEE SIDE SURFACE LOW REMAINS NEARLY STATIONARY OVER SOUTHEASTERN CO.
THE MAIN QUESTION WILL BE GIVEN THE LOCATION OF THE LOW...WHERE WILL
THE DRYLINE END UP EACH DAY. IF THE LOW IS DEEP ENOUGH...COULD SEE
THE DRYLINE REMAIN FURTHER WEST...NEAR THE NM/TX STATE LINE.
OTHERWISE...IT COULD MOVE AS EAST AS THE CAPROCK. FOR NOW...HAVE KEPT
CLOSE TO THE PREVIOUS FORECAST GIVEN THE UNCERTAINTY.

TUESDAY NIGHT THROUGH FRIDAY...
LOTS OF UNCERTAINTY THROUGH THIS PERIOD. BOTH THE GFS AND ECMWF SHOW
THE SURFACE LOW DIGGING SOUTH OF THE REGION BY WEDNESDAY...LEAVING
THE REGION IN MOIST UPSLOPE LOW LEVEL FLOW. HOWEVER...THERE HAS BEEN
LESS AGREEMENT IN THE UPPER LEVEL PATTERN THROUGH THIS PERIOD. THE
GFS HAS BEEN CONSISTENT IN SHOWING THE UPPER LEVEL PATTERN
TRANSITIONING TO NORTHWEST FLOW...WHILE THE ECMWF HAS SHOWN MORE OF A
ZONAL PATTERN. WITH THE LATEST RUN OF THE ECMWF...A NORTHWEST FLOW
PATTERN DOES DEVELOP BUT NOT TILL LATE WEEK. REGARDLESS...THE BEST
PRECIP CHANCES THROUGH THIS PERIOD LOOK TO BE WITH EMBEDDED SHORT WAVE
TROUGHS ONCE THE NORTHWEST FLOW PATTERN DEVELOPS. TIMING THESE SHORT
WAVE TROUGHS IS VERY UNCERTAIN THIS FAR OUT...THUS HAVE KEPT CLOSE TO
THE PREVIOUS FORECAST FOR NOW.

JOHNSON

FIRE WEATHER...
THOUGH RELATIVE HUMIDITY VALUES MAY BRIEFLY DIP BELOW 20 PERCENT
TOMORROW IN THE WESTERN PANHANDLES...EXPECT LIGHT WINDS IN THESE
LOCATIONS. THUS ELEVATED FIRE WEATHER CONDITIONS ARE NOT EXPECTED AT
THIS TIME. ON SUNDAY...RELATIVELY HIGH ATMOSPHERIC MOISTURE WILL ONCE
AGAIN PRECLUDE ANY ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS.
THERE IS STILL CONSIDERABLE UNCERTAINTY IN THE FORECAST BEGINNING
MONDAY...BUT ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS APPEAR
UNLIKELY AT THIS TIME FOR MUCH OF NEXT WEEK.

JOHNSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

08/11
Hazardous weather outlook, May 31, 9:03 PM CST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1003 PM CDT FRI MAY 31 2013

OKZ001>003-TXZ001>020-011515-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
1003 PM CDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE EASTERN
OKLAHOMA AND TEXAS PANHANDLES TONIGHT. NO SEVERE OR STRONG STORMS ARE
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE IN THE WESTERN PANHANDLES SUNDAY
NIGHT AND IN THE EASTERN AND CENTRAL PANHANDLES MONDAY AND MONDAY
NIGHT. SOME OF THE STORMS MONDAY AFTERNOON AND EVENING COULD BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS.

THUNDERSTORMS WILL AGAIN BE POSSIBLE IN THE OKLAHOMA PANHANDLE
TUESDAY NIGHT...AND ACROSS MUCH OF THE PANHANDLES WEDNESDAY AFTERNOON
THROUGH FRIDAY. A FEW OF THE STORMS COULD BE SEVERE WITH LARGE HAIL
AND STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
POSSIBLE ELEVATED FIRE WEATHER CONDITIONS THROUGH THIS EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 drought. Local standard time, as filed.

Drought, Dallam

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Dallam forecast zone
Crop damage
$25 million
Reported by
Drought Monitor
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

Exceptional drought.

Drought, Sherman

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Sherman forecast zone
Crop damage
$25 million
Reported by
Drought Monitor
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

Exceptional drought.

Drought, Hartley

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Hartley forecast zone
Crop damage
$25 million
Reported by
Drought Monitor
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Exceptional drought.

Drought, Moore

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Moore forecast zone
Crop damage
$25 million
Reported by
Drought Monitor
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

Exceptional drought.

Drought, Lipscomb

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Lipscomb forecast zone
Crop damage
$15 million
Reported by
Drought Monitor
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

Extreme drought.

Drought, Ochiltree

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Ochiltree forecast zone
Crop damage
$15 million
Reported by
Drought Monitor
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

Extreme drought.

Drought, Hemphill

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Hemphill forecast zone
Crop damage
$15 million
Reported by
Drought Monitor
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

Extreme drought.

Drought, Wheeler

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Wheeler forecast zone
Crop damage
$15 million
Reported by
Drought Monitor
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

Extreme drought.

Drought, Collingsworth

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Collingsworth forecast zone
Crop damage
$15 million
Reported by
Drought Monitor
Coordinates
34.965, -100.270 (the zone’s center; the record gives no point)

Extreme drought.

Drought, Donley

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Donley forecast zone
Crop damage
$15 million
Reported by
Drought Monitor
Coordinates
34.965, -100.814 (the zone’s center; the record gives no point)

Extreme drought.

Drought, Armstrong

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Armstrong forecast zone
Crop damage
$15 million
Reported by
Drought Monitor
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

Extreme drought.

Drought, Randall

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Randall forecast zone
Crop damage
$15 million
Reported by
Drought Monitor
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Extreme drought.

Drought, Potter

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Potter forecast zone
Crop damage
$15 million
Reported by
Drought Monitor
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Extreme drought.

Drought, Deaf Smith

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Deaf Smith forecast zone
Crop damage
$12 million
Reported by
Drought Monitor
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

Half extreme drought, and half severe drought.

Drought, Oldham

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Oldham forecast zone
Crop damage
$12 million
Reported by
Drought Monitor
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

Half extreme drought, and half severe drought.

Drought, Hartley

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Hartley forecast zone
Crop damage
$12 million
Reported by
Drought Monitor
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Half extreme drought, and half severe drought.

Drought, Hutchinson

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Hutchinson forecast zone
Crop damage
$12 million
Reported by
Drought Monitor
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

Half extreme drought, and half severe drought.

Drought, Carson

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Carson forecast zone
Crop damage
$12 million
Reported by
Drought Monitor
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

Half extreme drought, and half severe drought.

Drought, Roberts

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Roberts forecast zone
Crop damage
$12 million
Reported by
Drought Monitor
Coordinates
35.839, -100.813 (the zone’s center; the record gives no point)

Half extreme drought, and half severe drought.

Drought, Gray

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Gray forecast zone
Crop damage
$10 million
Reported by
Drought Monitor
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

Severe drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465689, 465690, 465691, 465692, 465693, 465695, 465696, 465697, 465698, 465699, 465700, 465701, 465702, 465703, 465704, 465705, 465706, 465707, 465708, 465709.